Birth Control Shot May Cause Bone Loss
Depo-Provera Linked to Steady Declines in Density
May 14, 2004 -- New research confirms that the injectable contraceptive Depo-Provera promotes steady bone loss, but it is not yet clear if using the birth control method increases a woman's osteoporosis risk later in life.
Women in the study who used Depo-Provera for two years had losses in bone mineral density of roughly 6%, compared with a loss of 2.6% among women on birth control pills. Those using no hormonal contraceptives averaged a 2% increase in bone density during the same period.
The rate of bone loss among Depo-Provera users remained consistent throughout the two-year study, but researchers say the findings should not prompt women to abandon the highly reliable birth control method. Earlier studies suggest that the bone loss associated with Depo-Provera use is largely reversible once injections are stopped.
"Right now we only have part of the picture, and my concern is that women will stop using this highly effective method of birth control before we know the whole story," lead researcher Abbey B. Berenson, MD, tells WebMD.
Declines Averaged 3% Per Year
Approved for use in the U.S. in 1992, Depo-Provera is given by injection every three months and is a popular form of birth control among young and low-income women.
In their study, Berenson and colleagues from the University of Texas Medical Branch, Galveston, followed 191 women between the ages of 18 and 33 using either Depo-Provera, oral contraceptives, or non-hormonal birth control. The findings are reported in the May issue of the journal Obstetrics and Gynecology.
Depo-Provera users had declines in bone mineral density averaging 3% each year. A similar rate of decline was reported last year in a trial involving 148 teens using Depo-Provera, but that study's lead researcher tells WebMD that injectable contraception is still the best choice for many sexually active teenagers.
"This issue definitely needs more study, and it suggests that we need to be aggressive in recommending calcium replacement and exercise to minimize bone loss," says adolescent gynecologist Eduardo Lara-Torre, MD.
Epidemiologist Delia Scholes, PhD, is one of the few researchers to follow women after they stop using Depo-Provera. In a study first reported two years ago, involving 182 adult users of the injectable contraceptive and 258 nonusers, Scholes and colleagues found that users recovered bone steadily over time after stopping injections. Bone mineral density values among Depo-Provera users were similar to those of non-users within two and a half years of discontinuing the birth control.
Scholes tells WebMD that her most recent research suggests the same is true for teens. Bone mineral density losses averaged 4.5% among 14- to 18-year-olds using the injectable birth control method for two years, but users regained bone rapidly once they stopped using Depo-Provera.
"Our research is encouraging in that it suggests gains and recovery in bone following discontinuation," she says. "We are seeing the same pattern in teens that we have seen in adults."